The U.S. Food and Drug Administration is advising consumers to immediately stop using a product called Mass Destruction, marketed as a dietary supplement for muscle growth.
The product is labeled to contain at least one synthetic anabolic steroid and has been linked to at least one reported serious illness.
The FDA was alerted by the North Carolina Department of Health and Human Services of a serious injury associated with use of Mass Destruction. The report described a previously healthy 28-year-old male with liver failure requiring transplant after several weeks of product use. Liver injury is generally known to be a possible outcome of using products that contain anabolic steroids and steroid-like substances. The product’s ingredients are undergoing further analysis by the FDA.
Mass Destruction is manufactured for Blunt Force Nutrition in Sims, N.C. and sold in retail stores, fitness gyms, and on the Internet. An investigation is underway to identify the product’s manufacturer. Consumers who suspect they are experiencing problems associated with Mass Destruction or other body building products should consult a health care professional, especially if they have experienced unexplained fatigue, abdominal or back pain, discolored urine, or any other unexplained changes in their health.
“Products marketed as supplements that contain anabolic steroids pose a real danger to consumers,” said Howard Sklamberg, director of the Office of Compliance in the FDA’s Center for Drug Evaluation and Research. “The FDA is committed to ensuring that products marketed as dietary supplements and vitamins do not pose harm to consumers.”
In general, anabolic steroids may cause other serious long-term consequences in women, men and children. These include adverse effects on blood lipid levels; increased risk of heart attack and stroke; masculinization of women; shrinkage of the testicles; breast enlargement; infertility in males; and short stature in children.
Health care professionals and consumers are encouraged to report adverse events that may be related to this or similar products to FDA’s MedWatch Adverse Event Reporting.